Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Albuquerque, NM

July 5, 2018McKinley County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 5, 2018, 12:00 PM MDT for McKinley County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 12:00 PM MDT (18:00 UTC)
Expired
Jul 5, 2018, 2:00 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County McKinley County, NM

The radar

The Albuquerque radar (KABX), 171 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS55 KABQ 051800
FFWABQ
NMC031-052000-
/O.NEW.KABQ.FF.W.0016.180705T1800Z-180705T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1200 PM MDT THU JUL 5 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central McKinley County in west central New Mexico...

* Until 200 PM MDT.

* At 1158 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar has estimated between 1 
  and 2 inches of rain have already fallen with an additional half 
  to 1 inch likely. Flash flooding is expected along County Road 30, 
  Zuni Drive-in Road, and around Catalpa Canyon.

* Some locations that will experience flooding include...
  Gallup, Red Rock State Park and Church Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3552 10859 3538 10858 3540 10876 3554 10877
      3554 10866

$$

Guyer
2 follow-up statements
464 
WGUS75 KABQ 051853
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1253 PM MDT THU JUL 5 2018

NMC031-052000-
/O.CON.KABQ.FF.W.0016.000000T0000Z-180705T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
1253 PM MDT THU JUL 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
WEST CENTRAL MCKINLEY COUNTY...

At 1251 PM MDT, Doppler radar indicated thunderstorms continuing in 
the Gallup area. Brief heavy rainfall remains possible from these 
storms. 

Some locations that will experience flooding include...
Gallup, Red Rock State Park and Church Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3552 10859 3538 10858 3540 10876 3554 10877
      3554 10866

$$
805 
WGUS75 KABQ 051955
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
155 PM MDT THU JUL 5 2018

NMC031-052003-
/O.EXP.KABQ.FF.W.0016.000000T0000Z-180705T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
155 PM MDT THU JUL 5 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MCKINLEY COUNTY WILL
EXPIRE AT 200 PM MDT...

Thunderstorms with heavy rain had diminished in number in the Gallup 
area, although showers with brief heavy rain will continue over the 
area. Flows of water may still exist in arroyos this afternoon, turn 
around don't drown.

LAT...LON 3552 10859 3538 10858 3540 10876 3554 10877
      3554 10866

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:40 AM MDT, 20 minutes earlier.

Area forecast discussion, Jul 5, 11:40 AM MDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1140 AM MDT Thu Jul 5 2018

.AVIATION...
18Z TAF CYCLE
TSRA has already begun developing over a large portion of the region
today. Coverage will continue increasing and TSRA will be heavier
than what has been seen so far this season. Storm motions will be
toward the west around 15 kt. Direct hits from TSRA will be capable
of producing strong outflow winds, frequent lightning strikes, and
MVFR cigs/vsbys with heavy rain. The peak in storm activity is likely
before 02Z followed by SHRA thru much of the night for areas north
of I-40. Moist, low level upslope flow across eastern NM may lead to
a widespread MVFR low cig deck, especially around KLVS.

Guyer

&&

.PREV DISCUSSION...231 AM MDT Thu Jul 5 2018...
.SYNOPSIS...
As a dome of high pressure expands from the central U.S. into the
Rockies, easterly flow will usher in a significant increase in
moisture to New Mexico. This will lead to the development of more
shower and thunderstorm activity across the central to western
portions of the state with some localized heavy downpours possible.
The increasing moisture, clouds, and precipitation will knock
temperatures down a few to several degrees today and through the
weekend. Shower and thunderstorm activity will favor north central to
northwestern New Mexico on Friday, expanding over the higher terrain
of the Continental Divide late in the weekend.

&&

.DISCUSSION...
Winds have been turning more easterly over the past several hours as
the high expands into and west of the Rockies and a moisture laden
easterly wave moves into Old Mexico. This will continue to advect
moisture into NM with dewpoints on the rise and PWATs following. This
will flip the pattern to a more stormy one today and tonight with
easterly upslope flow also expected to assist convective initiation
along the central mountain chain and the Continental Divide. PWATs
are expected to surge to a 1.0 to 1.25 inch range by early evening
across much of the forecast area, a few points either side of the
95th percentile for early July. Steering flow will carry most storms
to the west at about a 10 to 15 mph pace, but storms in the northern
zones could move a bit slower due to a closer proximity to the upper
high. This will continue to leave burn scars within northern NM
under a threat for locally heavy rainfall and flash flooding. Have
opted to expand the Flash Flood Watch to the San Juan/Tusas zone to
account for the Bonita scar from last year.

Easterly surface flow will persist over much of NM into Friday, the
exception being the northern zones where winds will veer a bit more
southerly. The upper high will still be situated north of NM with a
UT/CO centroid boasting 600 decameters at 500mb. Plenty of moisture
will be left for additional storms, but overall PWATs will fall to an
inch or slightly less in most locations. Just about all zones will
have at least an isolated threat for storms, but the north central to
northwestern zones appear to be favored for more coverage along with
the locally heavy rainfall threat. In fact WPC will be hoisting a
marginal threat for excessive QPF in these areas for Friday.
Temperatures will stay at or slightly below normal.

The weekend, much like Friday, will still observe isolated to
scattered storms over much of the forecast area with a higher
concentration generally favoring the northern to northwestern zones,
although some expansion into Sunday is possible. The upper high
continues to be advertised to elongate on a west-east axis through
this time, and an easterly wave/low is always a possibility for NM in
this flow regime.

Through much of next week a potential separation of the high remains
the attention grabber with forecast models depicting one stout center
of the high sliding over the midwest while a weaker centroid hangs
over the Great Basin. This would give a weakness in any subsidence
over the Four Corners and surrounding states and perhaps an opening
for a weak low to arrive with active daily rounds of convection.
Elevated POPs have been built into each day of the extended forecast
with near to slightly below normal temperatures.

52

&&

.FIRE WEATHER...
Upper-high centered to the north of New Mexico during the next
several days will keep a moist easterly fetch at all levels in place
over NM. Scattered showers and thunderstorms are possible over all
mountain ranges this afternoon, moving west to northwest out over the
lower elevations during the late afternoon and early evening. As the
upper-high center shifts westward over CO/UT Friday and Saturday,
scattered shower and thunderstorm chances remain over the northern
mountains with isolated activity expected elsewhere.

GFS and ECWMF continue with the idea of bringing a weak upper-low
clockwise around the upper high and over NM Sunday, resulting in an
increase in shower and storm coverage. Models agree that another
such weak upper-low is possible for mid-week and beyond, this one
seemingly with greater potential for widespread heavy rainfall. The
North American Monsoon has finally arrived and as of right now, it's
looking quite promising.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ510>515.

&&
Hazardous weather outlook, Jul 5, 2:54 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MDT Thu Jul 5 2018

NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
254 AM MDT Thu Jul 5 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and this
evening, primarily over central and north central New Mexico. Storm
motions will be slow and rainfall could become locally heavy,
possibly leading to areas of flash flooding. Recent wildfire burn
scars will be especially susceptible to flash flooding. A few storms
may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected to favor north
central to northwestern New Mexico Friday, Saturday, and potentially
into Sunday. Storm motions will be slow and rainfall could become
locally heavy with runoff issues over recent wildfire burn scars.

An active and rather stormy pattern is possible into much of next
week. Localized heavy rainfall will be possible each day, and
occasionally strong storms may also produce small hail and wind
gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any measured rainfall amounts or
observed flash flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

52

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:01 PM MDTSpecial Weather StatementABQDe Baca29 min
Jul 5, 1:08 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe38 min
Jul 5, 1:58 PM MDTSpecial Weather StatementABQGuadalupe32 min
Jul 5, 2:54 PM MDTSpecial Weather StatementABQHarding36 min
Jul 5, 2:57 PM MDTSpecial Weather StatementABQLincoln33 min
Jul 5, 3:31 PM MDTSpecial Weather StatementABQMora29 min
Jul 5, 3:44 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel2 hr
Jul 5, 3:47 PM MDTAreal Flood AdvisoryABQMora, San Miguel118 min
Jul 5, 4:22 PM MDTSpecial Weather StatementABQSan Miguel23 min
Jul 5, 4:34 PM MDTAreal Flood AdvisoryABQSan Miguel116 min
Jul 5, 4:40 PM MDTFlash Flood WarningABQSan Miguel2 hr
Jul 5, 4:48 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe117 min
Jul 5, 4:51 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia114 min
Jul 5, 5:11 PM MDTFlash Flood WarningABQColfax3 hr
Jul 5, 5:18 PM MDTSpecial Weather StatementABQValencia27 min
Jul 5, 5:21 PM MDTFlash Flood WarningABQSanta Fe114 min
Jul 5, 5:25 PM MDTAreal Flood AdvisoryABQValencia2 hr
Jul 5, 5:32 PM MDTFlash Flood WarningABQSan Miguel118 min
Jul 5, 5:44 PM MDTAreal Flood AdvisoryABQSandoval2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.